Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diabetes and HIV Diagnosis
Jun 27, 2004

Doctor: I am recently diagnosed HIV +. I have had insulin dependent type I diabetes for over 20 years and admittedly, my diabetic control isnt the best. My last HbA1C was in the 9.1 range. I am not sure what I am asking here because I know that diabetes has some affect on the immune system but now sure what that effect is. I rec'd my first T-Cell test and it is 190; my viral load test results wont be available till next week. What are some of the key things I should ask my MD about concerning diabetes and HIV. Thank you for your time.

Response from Dr. Pierone

Hello and thanks for posting. We do know that there is a link between HIV infection and diabetes. One issue is that some HIV medications can produce diabetes or worsen diabetic control. People with diabetes (and especially those with poor control) are more likely to get infections due to immune suppression.

In your case, you should question your MD about the choice of antiretroviral medications and their impact on diabetes. In general, the older protease inhibitors like Viracept, Kaletra, and Crixivan have the worst impact on diabetes, although Sustiva also plays a role in raising glucose levels.

In your case it is critical that you get your blood sugars under control. A HbA1C of 9.1 is not good and will eventually bite you. You need to be under the care of an experienced diabetes specialist and closely follow a program to gain a better measure control of this condition. Good luck!



Previous
Concerned about overmedication, when to start?
Next
Missed A Dose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement